Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jan 16, 2023, 3:07 PM CST for Cedar County, Jones County, Linn County, Iowa. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 16, 2023, 3:07 PM CST (21:07 UTC)
- Expired
- Jan 16, 2023, 3:30 PM CST
- In force
- 23 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cedar County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 3:07 PM CST | HAIL 0.25 | Mount Vernon, IA | VIDEO VIA SPOTTER RELATIVE. ACCUMULATED ON THE GROUND. HAIL LASTED SEVERAL MINUTES. |
| Jan 16, 3:14 PM CST | HAIL 0.25 | Lisbon, IA | PEA HAIL. |
| Jan 16, 3:20 PM CST | FUNNEL CLOUD | Martelle, IA | FUNNEL CLOUD ABOUT A QUARTER MILE WEST OF MARTELLE. RELAYED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WFUS53 KDVN 162107
TORDVN
IAC031-105-113-162130-
/O.NEW.KDVN.TO.W.0004.230116T2107Z-230116T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
307 PM CST Mon Jan 16 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northwestern Cedar County in east central Iowa...
Southwestern Jones County in east central Iowa...
Southeastern Linn County in east central Iowa...
* Until 330 PM CST.
* At 306 PM CST, a severe thunderstorm capable of producing a tornado
was located over Mount Vernon, or 9 miles west of Mechanicsville,
moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Martelle around 315 PM CST.
Mechanicsville and Morley around 320 PM CST.
Other locations in the path of this tornadic thunderstorm include
Olin, Central Park and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This storm has a history of producing tornadoes. For your safety,
seek shelter now!
&&
LAT...LON 4187 9145 4201 9151 4215 9112 4191 9101
TIME...MOT...LOC 2106Z 244DEG 35KT 4196 9143
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel2 follow-up statements
893
WWUS53 KDVN 162119
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CST Mon Jan 16 2023
IAC031-105-113-162130-
/O.CON.KDVN.TO.W.0004.000000T0000Z-230116T2130Z/
Cedar IA-Jones IA-Linn IA-
319 PM CST Mon Jan 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR
NORTHWESTERN CEDAR...SOUTHWESTERN JONES AND SOUTHEASTERN LINN
COUNTIES...
At 319 PM CST, a severe thunderstorm capable of producing a tornado
was located over Morley, or near Anamosa, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Olin around 325 PM CST.
Other locations in the path of this tornadic thunderstorm include
Central Park and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 4188 9139 4205 9141 4215 9112 4191 9101
TIME...MOT...LOC 2119Z 244DEG 35KT 4202 9127
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel418
WWUS53 KDVN 162124
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
324 PM CST Mon Jan 16 2023
IAC031-105-113-162133-
/O.EXP.KDVN.TO.W.0004.000000T0000Z-230116T2130Z/
Cedar IA-Jones IA-Linn IA-
324 PM CST Mon Jan 16 2023
...THE TORNADO WARNING FOR NORTHWESTERN CEDAR...SOUTHWESTERN JONES
AND SOUTHEASTERN LINN COUNTIES WILL EXPIRE AT 330 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4188 9139 4205 9141 4215 9112 4191 9101
TIME...MOT...LOC 2123Z 244DEG 35KT 4203 9123
$$
GunkelWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jan 16, 2:48 PM CST, 19 minutes earlier.
Area forecast discussion, Jan 16, 2:48 PM CST, 19 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 248 PM CST Mon Jan 16 2023 .SYNOPSIS... Issued at 246 PM CST Mon Jan 16 2023 18Z surface data has low pressure between KBNW and KPRO. An occluded front runs east southeast to between KTNU and KPEA with the warm front continuing into central Illinois. The cold front runs south from the occluded front into central Missouri. A narrow band of low 50 dew points runs from southeast Iowa south through eastern Missouri. Elsewhere dew points were in the 30s and 40s. && .SHORT TERM...(This evening through Tuesday) Issued at 246 PM CST Mon Jan 16 2023 Isolated to scattered convection will continue through late afternoon before stratifying out to just rain. As the main surface low exits the area, an upper level disturbance arriving behind the low will prolong the rain north of highway 30 and especially highway 20 through sunrise Tuesday. On Tuesday any lingering rain will end by mid-morning leaving dry conditions for the remainder of the day. Wrap around clouds will slowly break up from south to north during the day. Temperatures on Tuesday are expected to average above normal. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM CST Mon Jan 16 2023 A mid-week rain and snow event with accumulations likely for a part of the area. A possible system over the weekend. Tuesday night Assessment...high confidence High pressure will exit the area as southerly flow ahead of the mid- week system develops. Dry conditions will be seen with increasing clouds. Wednesday through Thursday Assessment...medium to high confidence The advertised mid-week system arrives. Precip will slowly move northeast into the area during the day Wednesday with widespread precipitation Wednesday night. Precipitation will end from southwest to northeast during the day Thursday. The potential is there for light snow or a rain/snow mix occurring on the leading edge of the precipitation Wednesday morning before changing to all rain. Right now the likely to categorical pops for Wednesday look reasonable. Wednesday night the rain will change to a mix with all snow over the northwest quarter of the area. The categorical pops look excellent. On Thursday snow will continue over the northwest quarter to third of the area with rain over the southeast half of the area. The current chance to likely pops may be a tad low but look reasonable for now. There should be a fairly tight gradient to the accumulating snow and headlines will eventually be needed. Northwest of a Dubuque to Williamsburg, IA line snowfall amounts of at least 3 inches should be seen with possibly 4+ north and west of Cedar Rapids. South of a Sterling, IL to Fairfield, IA line little to no snow is expected. The area in between will be where the tight gradient occurs. Amounts in this area will range from a dusting to a couple of inches. Thursday night through Saturday Assessment...high confidence Quiet and dry conditions will be seen across the area as high pressure moves through the Midwest. Temperatures should average close to normal. Saturday night/Sunday Assessment...low confidence The global models differ regarding a potential storm system and its track. The ECMWF keeps the area dry through the weekend. The CMC global and GFS suggest a system in the Saturday through Sunday time frame but differ on track. The track difference dictates precipitation type. There is a very real possibility that this system could miss the area. Right now the model consensus has slight chance pops over roughly the southeast third of the area. Sunday night/Monday Assessment...medium confidence The model consensus has dry conditions for the area. Temperatures look to be slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130 AM CST Mon Jan 16 2023 MVFR/IFR with pockets of LIFR conditions will persist through 00z/17 with the possibility of isolated TSRA. The 18z TAFs currently do not have TSRA mentioned due to a 10 percent chance of a TAF site being impacted. After 00z/17 widespread IFR/MVFR conditions are expected as wrap around clouds arrive. && .CLIMATE... Issued at 150 PM CST Sun Jan 15 2023 Record Warm Low Temperatures for January 16... Dubuque...36 in 1980 Moline...42 in 1913 Record High Temperatures for January 16... Burlington...63 in 1990 Cedar Rapids...54 in 1990 Dubuque...54 in 1933 Moline...59 in 1990 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...08 CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 330 AM CST Mon Jan 16 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 330 AM CST Mon Jan 16 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Chances of thunderstorms will increase today across the area. An isolated strong storm can't be ruled out. If any do develop, the main hazards will be damaging winds and an isolated tornado, along with some small hail as a lower threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A wintry storm system will bring a rain and snow mixture to the region Wednesday afternoon through Thursday. Accumulating snow will be possible, with at least a few inches of accumulations, especially for our northern areas. However, uncertainty remains on exact snowfall amounts and precipitation types. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. JTS
In the hours before
Local storm report, Jan 16, 2:18 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 S UPPER SOUTH AMANA 41.74N 91.96W
01/16/2023 M0.88 INCH IOWA IA LAW ENFORCEMENT
NICKEL SIZE HAIL.
&&
HAASELocal storm report, Jan 16, 2:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL AMANA 41.80N 91.87W
01/16/2023 M0.25 INCH IOWA IA TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND.
&&
HAASELocal storm report, Jan 16, 2:29 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 1 ENE HOMESTEAD 41.77N 91.85W
01/16/2023 M1.00 INCH IOWA IA STORM CHASER
NICKEL TO QUARTER SIZE HAIL COVERING THE
GROUND.
&&
HAASELocal storm report, Jan 16, 2:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TORNADO 1 N WILLIAMSBURG 41.69N 92.01W
01/16/2023 IOWA IA EMERGENCY MNGR
SEMI BLOWN OVER AT MILE MARKER 223.
WILLIAMSBURG EXIT AND INTERSTATE 80.
&&
HAASELocal storm report, Jan 16, 2:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO 3 NNW ELY 41.92N 91.60W
01/16/2023 LINN IA STORM CHASER
BRIEF TORNADO.
&&
RP KINNEYLocal storm report, Jan 16, 2:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL CEDAR RAPIDS MUNICIPALI 41.88N 91.72W
01/16/2023 E0.25 INCH LINN IA OTHER FEDERAL
HAIL LASTED 3 MINUTES.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:56 PM CST | Special Weather Statement | DVN | Iowa | 34 min |
| Jan 16, 2:01 PM CST | Tornado Warning | DVN | Benton, Iowa, Johnson | 29 min |
| Jan 16, 2:20 PM CST | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 25 min |
| Jan 16, 2:39 PM CST | Tornado Warning | DVN | Jones, Linn | 36 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.